New Jersey, 2006

Lightning Strike in New Jersey, June 24, 2006

June 24, 2006 · NWS PHI · 1 event in 1 county or zone

Lightning struck the chimney of an unoccupied Harvey Cedars home. It caused a small kitchen fire before it was extinguished.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the chimney of an unoccupied Harvey Cedars home. It caused a small kitchen fire before it was extinguished. The lightning also blew a transformer on the street and caused a power outage to homes on the street for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:10 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jun 24, 2:10 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT SAT JUN 24 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

TROPICAL AIR MASS IN PLACE AND THE HEAT OF THE DAY HAS ONCE AGAIN
ENERGIZED THE FRONT THAT IS STALLED ALONG THE I-95 CORRIDOR. THE
KDIX/KDOX RADARS ARE LIGHTING UP WITH STRONGER CELLS PRODUCING LOCAL
DELUGES AND RAINFALL RATES ON THE ORDER OF (AT LEAST) 2 TO 3 INCHES
PER HOUR. A FLASH FLOOD WARNING HAS RECENTLY BEEN ISSUED FOR CHESTER
COUNTY AND IF TRENDS CONTINUE, MORE MAY FOLLOW. PLEASE STAY TUNED TO
NOAA WEATHER RADIO FOR WARNINGS THIS AFTERNOON AND EVENING.

WE WILL GO CATEGORICAL OVERNIGHT ALL AREAS ALONG AND NORTH OF THE
FRONT AND DROP TO CHC LATE FURTHEST SOUTH AND EAST. THE BERMUDA HIGH
WILL FLEX ITS MUSCLE SUNDAY AND IT WILL CAUSE THE SFC FRONT TO PUSH
INLAND. I HAVE DROPPED POPS TO CHC EARLY SUNDAY BEHIND THE FRONT BUT
LEFT CHC FOR THUNDER DURING THE AFTERNOON IN THE TROPICAL AIR MASS.
WE WILL KEEP THE LIKELY (NORTH/WEST) AND CHC (SOUTH/EAST) OVERNIGHT
SUNDAY NIGHT.

TOTAL PRECIP FOR THE NEXT 48 HOURS COULD BE AS HIGH AS 4 OR 5 INCHES
IN THE NORTHERN AND WESTERN AREAS WITH LIGHTER TOTALS SOUTH AND
EAST. WE WILL CONTINUE WITH THE FLASH FLOOD WATCH AS PREVIOUS FCST
HAD IN PLACE. WE WILL ALSO CONTINUE THE EXPIRATION TIME OF 09Z FOR
THE SOUTHERN AREAS, SINCE THE HEAVIEST ACTIVITY WILL BE INLAND BY
THEN.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

THE UPPER PATTERN DIGS IN FOR THE LONG HAUL ONLY EXTENDING THE
CHANCES FOR MORE RAIN. THE BERMUDA HIGH STRENGTHENS OVER THE WESTERN
ATLANTIC WHILE MORE HEIGHT FALLS COMING DOWN FROM CANADA ONLY SERVE
TO REINFORCE THE EASTERN TROUGH. THE SOUTH TO SOUTHWEST FLOW ALOFT
WILL THROW MOISTURE LADEN TROPICAL AND SUBTROPICAL DISTURBANCES
ACROSS THE REGION.

WHAT IS LEFT OF THE WEAK TROPICAL SYSTEM OVER THE BAHAMAS MOVES
NORTHWARD ALONG THE STALLED FRONT AND IS EXPECTED TO PASS TO THE
WEST MONDAY NIGHT INTO TUESDAY. THIS PERIOD WILL FEATURE THE HIGHEST
POPS IN THE EXTENDED WHERE THE PREVIOUS FCSTS OF LIKELY WILL BE
RETAINED. THE SFC FRONT WILL DRIFT BACK TOWARDS THE REGION ONCE THE
LOW PASSES BY AND THE PROXIMITY OF THE FRONT WILL CREATE DAILY CHC
FOR SHOWERS AND AFTERNOON THUNDER...MUCH LIKE THE SHORT TERM. TEMPS
OVER THE PERIOD WILL NOT FEATURE TOO MANY SWINGS AWAY FROM
CLIMATOLOGY WITH ABUNDANT CLOUD COVER EXPECTED. HIGHS WILL OCCUR
DURING BREAKS IN THE CLOUDS DURING THE DAY AND OVERNIGHT MINS WILL
NOT DROP VERY MUCH UNDER THE MUGGY CONDITIONS.

&&

.AVIATION...

IT WILL BE DIFFICULT TO TIME THE SHWRS AND TSTMS THAT WILL OCCUR
FROM TIME TO TIME, BUT THE BEST CHANCES LOOK TO BE LATE THIS AFTN
AND TNGT. SHWRS AND EMBEDDED TSTMS WERE DVLPG IN 2 AREAS, ONE OVER
SE/SOUTH CENTRAL PA ON NORTHEAST INTO N CENTRAL NJ, OR CLOSE TO THE
STATIONARY FRONT. ANOTHER AREA OF DVLPMNT HAS BEEN OVER DELMARVA AS
HUMIDITY IS HIGHER THERE AND IT IS A BIT WARMER IN THIS AREA. AS
SHORT WAVES ALOFT KEEP MOVING ACROSS THE REGION MORE SHWRS AND TSTMS
ARE EXPECTED TO KEEP FORMING. WITH THE FRONTAL SYSTEM REMAINING
CLOSE TO THE REGION THROUGH SUNDAY, SHWRS AND TSTMS ARE POSSIBLE AT
ANY TIME. MVFR CONDITIONS ARE EXPECTED EXCEPT IN HEAVIER SHWRS AND
TSTMS WHERE CIGS AND VSBYS WILL PROBABLY LOWER TO IFR.

&&

.MARINE...
FOLLOWING CURRENT TRENDS AND GUIDANCE...WINDS AND SEAS SHOULD STAY
BELOW SCA CRITERIA THROUGH THE REST OF THE WEEKEND. HOWEVER, THERE
IS SOME CONCERN THAT THE CONTINUING SOUTHERLY FLOW AND ITS LONG
FETCH WILL EVENTUALLY INCREASE SEAS TO 5 FT BUT THIS WONT BE
FORECAST UNTIL MONDAY WHEN THE GRADIENT IS A BIT TIGHTER THAN IS
CURRENTLY OBSERVED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062-067>071 UNTIL 8 PM
     SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012-013-015>019 UNTIL 8
     PM SUNDAY.
  ...FLASH FLOOD WATCH FOR NJZ014-020>027 UNTIL 5 AM SUNDAY.
DE...FLASH FLOOD WATCH FOR DEZ001 UNTIL 8 PM SUNDAY.
  ...FLASH FLOOD WATCH FOR DEZ002>004 UNTIL 5 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ008 UNTIL 8 PM SUNDAY.
  ...FLASH FLOOD WATCH FOR MDZ012-015-019-020 UNTIL 5 AM SUNDAY.
MARINE...NONE.

&&

SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jun 24, 3:57 AM EST, 16 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 AM EDT SAT JUN 24 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-251000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
457 AM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HUMID AND UNSTABLE AIR WILL REMAIN OVER THE REGION. AS A
RESULT, THERE IS THE POTENTIAL FOR ADDITIONAL HEAVY RAIN ON SUNDAY
AND DURING THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY.

In the hours before

Local storm report, Jun 24, 3:17 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 PM EDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      5 SE COATESVILLE        39.93N 75.75W
06/24/2006                   CHESTER            PA   CO-OP OBSERVER

            ROADS CLOSED WITH ONGOING RESCUES. 5 INCHES OF RAIN IN 1
            HOUR 40 MINUTES.

&&

MIKETTA

The radar

The Philadelphia radar (KDIX), 16 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
June 24, 8:35 PM EST
Where
Ocean County, Harvey Cedars
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523858.